Whippits are a recreational drug that consists of Nitrous Oxide, or laughing gas, in various containers. Originally, this gas was inhaled through whipped cream canisters, hence the name Whippits. Though not technically illegal and easily available, abuse of this gas can actually lead to extremely negative health consequences, including overdose and death.
Nitrous Oxide on its own is not safe to use. During medical procedures, it is mixed with the necessary levels of oxygen to ensure that the brain does not suffocate and it remains safe. This is not true for Whippits, which are sold as a pure, concentrated form of Nitrous Oxide.
How Whippits Work
When inhaled, Nitrous Oxide slows brain activity by activating GABA receptors while also activating the release of norepinephrine. This is why Nitrous Oxide, or laughing gas, is often used during dental or medical procedures. It causes pain relief, sedation, and relaxation. When abused, however, Whippits can interact with the brain, altering the chemical structure and causing brain damage or death.
Symptoms of Whippit Abuse
Because Whippits are inhaled, the high that users seek is felt almost immediately. One breath of this gas can cause a high that lasts as long as 45 minutes, but many people continue inhaling over the course of hours to maintain their high. In many cases, though, the more positive symptoms of a Whippit high only lasts a few minutes. When abused, Whippits can cause:
- Feelings of Giddiness
- Euphoric Sensations
- Floating Sensations
- Loss of Consciousness
- Lack of Inhibition
- Heart Failure
- Frost Burn
Continued abuse will lead to long-term health consequences such as liver or kidney failure, bone marrow damage, lung damage, permanent brain or nerve damage, and future complications with pregnancy.
Dangers of Whippits
While it may seem harmless, inhaling Nitrous Oxide is extremely dangerous and can lead to a long list of medical complications, including:
- Permanent Nerve Damage
- Physical Injury
- Participating in Risk Behaviors
- Suffocation of the Brain
Inhaling Nitrous Oxide, especially repeatedly, will lead to a lack of oxygen within the brain. This can actually induce suffocation and lead immediately to coma or death. The danger of this increases when an individual uses a gas mask or places a balloon over their head to consume more of the Whippit in a condensed space.
Studies and research have also indicated that Whippits may block and decrease vitamin B12, which is directly related to the reparation of nerves and body tissues. Over time, if this is blocked by Whippit use and the body is unable to produce the needed levels of B12, an individual may experience permanent nerve damage leading to paralysis and death.
Whippit Overdose Symptoms
People who abuse Whippits do have the potential to overdose. As more and more of this gas is inhaled during shorter periods of time, the brain will not have the oxygen necessary to live. An overdose of Whippits may include:
- Loss of Consciousness
- Lowered Blood Pressure
- Irregular Heart Rate
Unfortunately, there is not a quick or easy way to help someone overdosing from Whippits like with opioids. The best and most important thing to do if someone is overdosing on Nitrous Oxide or if you suspect that they are abusing it is to contact medical professionals immediately so that oxygen can be administered.
Treating Whippit Addiction
When it comes to Whippits, seeking professional help is often the best first step. Working with a rehab facility ensures that the person has access to medical care if necessary. And because Whippits are sold in stores and are easily accessible, it may be most beneficial to remain in an inpatient setting, surrounded by other individuals in recovery.